Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 10, 2003, 5:15 PM EDT for Hardy County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:15 PM EDT (21:15 UTC)
- Expired
- May 10, 2003, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Hardy County, WV
The radar
The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 102116
FFWLWX
WVC031-110015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
HARDY COUNTY IN EASTERN WEST VIRGINIA
* UNTIL 815 PM EDT.
* AT 515 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER THE SOUTHERN HALF OF HARDY COUNTY. THESE STORMS ARE MOVING
EAST AT 15 MPH. LAW ENFORCEMENT OFFICIALS REPORT HIGH WATER IN
SOME LOCATIONS. HEAVY RAINFALL CONTINUES OVER THE AREA AND AN
ADDITIONAL 1/2 TO 1 INCH IS POSSIBLE THROUGH 800 PM. THIS
ADDITIONAL HEAVY RAINFALL ON SATURATED GROUND WILL LEAD TO FLASH
FLOODING.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE MATHIAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
LAT...LON 3879 7911 3883 7898 3877 7888 3897 7872
3907 7904
$$
MANNINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:26 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 10, 3:26 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 326 PM EDT SAT MAY 10 2003 SHORT TERM... WAVE AFTER WAVE OF CONVECTION MOVING THROUGH THE CWA. WARM FRONT WHICH HAS BEEN STALLED ACROSS THE OUR AREA TODAY IS SLOWLY WASHING OUT. EXPECT IT WILL REFORM SLIGHTLY FURTHER TO THE NORTH BY TOMORROW. NEXT WAVE OF STRONG TO SVR TSTM CURRENTLY MOVING THROUGH WV AND WL MOVE INTO OUR FA LATE THIS AFTERNOON/EARLY EVENING. THE NEXT MUCH LARGER MCC MOVING INTO THE OHIO VALLEY AND WILL BEGIN TO AFFECT OUR CWA BY SUNDAY MORNING. MOST OF OUR AREA IS IN SLIGHT RISK WITH THE SW IN MOD THIS EVENING AND THE EASTERN TWO THIRD IN MOD ON SUNDAY. THIS LOOK GOOD AND WILL PUT IN ENHANCED WORDING. WILL KEEP FLASH FLOOD WATCH AS IS FOR NOW. BUT MAY NEED TO EXPAND IT LATER TONIGHT/EARLY SAT. WE ARE ALSO CONCERNED ABOUT THE MAIN STEM RIVERS RISING TO AROUND FLOOD STAGE SUN INTO MON. ND LONG TERM SUN NITE-FRI...ADDED LOW CHANCE POPS MON FOR WRN MOST COUNTIES IN WRAP AROUND MOISTURE AROUND GREAT LKS UPPER LOW. TUE-WED LOOKS DRY. NEXT CHANCE FOR RAIN PERHAPS AS EARLY AS A 12Z THU AS A WEAK LOW PASSES SOUTH OF THE AREA. HPC PREFERENCE IS TOWARD OP ECMWF. FOR NOW JUST TRY TO BLEND WITH SURROUNDING OFFICES. CONSIDERABLE AMT OF UNCERTAINTY EXISTS BEYOND THU. ROSA .LWX... DC...NONE. MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>004. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025...VAZ036>037. FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...VAZ036>039...VAZ050. WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, May 10, 10:30 AM EDT, 6 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE ENTIRE REGION THROUGH SUNDAY... .DAY ONE...TODAY TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST AREA IS MOVING FROM WEST TO EAST THIS MORNING. THE SECOND AREA WILL MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. VERY HEAVY RAINFALL...HAIL AND STRONG WINDS WINDS ARE THE BIGGEST THREATS FROM THESE SYSTEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT CROSSING THE AREA ON SUNDAY. THIS FRONT WILL REACH THE DELMARVA BY EARLY EVENING. FLASH FLOODING AS WELL AS RIVER FLOODING ...DAMAGING WINDS AND LARGE HAIL ARE THE CONCERNS. MAIN STEM RIVER FLOODING IS POSSIBLE INTO EARLY NEXT WEEK... OTHERWISE NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. ND
In the hours before
Local storm report, May 10, 12:42 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM LOVINGSTON VA WIND DAMAGE
05/10/03 NELSON TREES DOWN. SPOTTER
REPORT.
0800 AM COVESVILLE VA WIND DAMAGE
05/10/03 ALBEMARLE TREES DOWNED. SPOTTER
REPORT.Special weather statement, May 10, 1:27 PM EDT, 3 hours 48 minutes before
DCZ001-MDZ009-010-013-014-016>018-VAZ040>042-051>055-057-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 127 PM EDT SAT MAY 10 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO NORTHERN VIRGINIA...MARYLAND AND THE DISTRICT OF COLUMBIA... AT 125 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING EAST INTO NORTHERN VIRGINIA FROM THE SHENANDOAH VALLEY. THESE THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAINFALL AS THEY HAVE MOVED EAST. RAINFALL AMOUNTS AROUND 1 INCH ARE POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE THROUGH THE AREA THIS AFTERNOON. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS AS WELL AS HIGH WATER IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Local storm report, May 10, 3:11 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM BAKER WV FLASH FLOOD
05/10/03 HARDY HIGH WATER OVER ROUTE 55.
911 CENTER REPORT.Special weather statement, May 10, 4:14 PM EDT, 1 hour 1 minute before
VAZ025-036-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 414 PM EDT SAT MAY 10 2003 ...STRONG THUNDERSTORMS APPROACHING AUGUSTA AND NELSON COUNTIES... AT 414 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF CRAIGSVILLE TO 4 MILES WEST OF ROSELAND...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF STAUNTON...WAYNESBORO...SHERANDO...AFTON...MONTEBELLO...SCHUYLER... SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:00 PM EDT | Flash Flood Warning | LWX | Grant, Pendleton | 4 hr |
| May 10, 12:26 PM EDT | Flash Flood Warning | LWX | Hardy | 4 hr |
| May 10, 3:49 PM EDT | Flash Flood Warning | LWX | Pendleton | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.